North Dakota, 2017Damaging Wind in North Dakota, July 11, 2017
July 11, 2017 · NWS BIS · 1 event in 1 county or zone
Thunderstorms formed along a cold front that pushed into northwest North Dakota in the afternoon. One storm became severe and produced 70 mph winds in the Williston area, resulting in some tree and roof damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed along a cold front that pushed into northwest North Dakota in the afternoon. One storm became severe and produced 70 mph winds in the Williston area, resulting in some tree and roof damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 11, 1:46 PM CST, 13 minutes earlier.
Area forecast discussion, Jul 11, 1:46 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Tue Jul 11 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 134 PM CDT Tue Jul 11 2017
Afternoon and evening thunderstorms are the main concern, followed
by Aviation concerns tonight and Wednesday.
Current surface analysis indicates low pressure located over far
southwest Manitoba with a warm front extending southward through
eastern ND and a cold front pushing through western and into
central ND. A re-enforcing cold front is also extending west
through southern Saskatchewan, with considerable clouds along and
just ahead of this boundary. The latest satellite analysis shows a
few subtle shortwaves, one currently tracking east across north
central ND, another moving through east central MT and a third
over southwest/south central Saskatchewan.
Latest RAP forecast soundings indicate mainly moderate CAPE around
1500 J/KG with bulk shear around 30 kts. The instability lingers
through around 5 PM before rapidly diminishing as we head into the
evening. The problem here is that there is still a small cap
remaining, with an unfavorable wind profile in the lower
atmosphere, until you get farther north into Manitoba. With that
said, there is a small potential for a strong to severe storm this
afternoon into early evening along the Canadian border.
As you get farther south the amount of instability available
decreases. Directional shear is not great but bulk shear remains
at 30 to 40 knots. Downdraft cape is increasing over western North
Dakota. Recently convection has developed in the far northwest ND
and northeast MT. Hail CAPE remains impressive from around
Williston and north, but decreases rapidly as you get south of the
Missouri, so the main threat for any convection in southwest ND
would be gusty winds. And the farther south you go, across
southwest and south central ND, the instability becomes quite
meager, especially as you get south of the I-94 corridor.
In the far southeast CWA we are very unstable through around 3-4
PM with RAP forecast sounding at Oakes indicating over 2500 J/KG
of CAPE and nearly 40 knots of shear. However, weak capping
remains. The majority of CAMS indicate convection firing more to
the east of the southern JRV. Will have to monitor though as if
anything would develop, the potential for rapidly developing
severe convection would exist. After 4 pm the CAPE begins to
diminish quickly, with the passage of the cold front.
Later tonight attention turns to Aviation as widespread MVFR to
IFR ceilings behind the aforementioned cold front, drops south
over North Dakota. Will leave details to the Aviation forecast.
but the increased clouds and cooler temperatures will mean a much
cooler day on Wednesday with is will set the stage for a much
cooler temperature forecast on Wednesday with highs possibly not
getting out of the 60s across the north.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM CDT Tue Jul 11 2017
Hot and dry weather will be the focus of the long term forecast.
After a cool night Wednesday night, high pressure aloft, sitting
over the CONUS southwest, amplifies and yields another warming
trend Thursday through Monday. High temperatures generally in the
mid to upper 90s but a few readings to around 105 may be possible
Friday and around 100 in the west Sunday and the west and south
Monday.
No big precipitation events advertised but embedded impulses will
trigger the occasional afternoon or nighttime thunderstorm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 134 PM CDT Tue Jul 11 2017
Aviation hazards this Taf period include potential for severe
thunderstorms through early Tuesday evening, followed by ifr/mvfr
cigs developing from north to south after 06z Wednesday, and
continuing through 18z Wednesday. Confidence for any one terminal in
receiving severe thunderstorms with large hail and damaging winds
as the main threats, remains low at this time. Will continue to
monitor and amend as necessary. The threat for precipitation ends by
03z Wednesday, then stratus and low cigs arrive as mentioned above.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...KS
Hazardous weather outlook, Jul 11, 11:38 AM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1238 PM CDT Tue Jul 11 2017
NDZ002>005-011>013-022-023-025-036-037-047-048-050-051-121745-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1238 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
A few strong to severe thunderstorms are possible from north
central North Dakota into the James River Valley this afternoon
and evening. Large hail and damaging winds will be the main
threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very warm conditions are expected Friday through Monday, with
forecast high temperatures around 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001-009-010-017>021-031>035-040>046-121745-
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
1238 PM CDT Tue Jul 11 2017 /1138 AM MDT Tue Jul 11 2017/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
There is a slight chance for thunderstorms today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Very warm conditions are expected Friday through Monday, with
forecast high temperatures around 100 degrees.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
TWH
In the hours before
Special weather statement, Jul 11, 1:10 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
210 PM CDT TUE JUL 11 2017
NDZ009-112000-
Williams ND-
210 PM CDT TUE JUL 11 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILLIAMS COUNTY
UNTIL 300 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bainville, or 22 miles northeast of Culbertson,
moving southeast at 40 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Williston and Trenton.
LAT...LON 4838 10404 4833 10363 4806 10353 4805 10358
4808 10355 4811 10361 4813 10359 4811 10364
4812 10369 4810 10373 4808 10374 4806 10371
4804 10375 4806 10378 4802 10380 4799 10402
4802 10405
TIME...MOT...LOC 1909Z 301DEG 35KT 4828 10408
SIMOSKOThunderstorm Wind, Williams
- When
- July 11, 1:59 PM CST to 2:08 PM CST
- Where
- Williams County, 0.83 mi NNW of Williston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 48.160, -103.630
Elm trees in a park were knocked over by the thunderstorm wind gusts. Minor damage occurred to a tin roof on a structure where some panels lifted off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Rip Current in North Carolina, July 11, 20171 death · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornado and Flash Flooding in Iowa, July 11 to 12, 2017$1,000 · EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709139.